Menu

Patients Battling Menopausal Symptoms and Side Effects from Hormonal Therapy

November 1, 2018 | Navigation and Survivorship News | Insights into Navigation
Featuring:
Lillie D. Shockney, RN, BS, MAS, ONN-CG
Lillie D. Shockney, RN, BS, MAS, ONN-CG
Editor-in-Chief, JONS; Program Director, AONN+; University Distinguished Service Professor of Breast Cancer, Administrative Director, The Johns Hopkins Breast Center; Director, John Hopkins Cancer Survivorship Programs; Professor of Surgery and Oncology, JHU School of Medicine; Co-Creator, Work Stride-Managing Cancer at Work
shockli@jhmi.edu

When a patient with breast cancer receives hormonal therapy for their estrogen receptor–positive breast cancer, side effects usually occur just as they are completing their acute (surgery, chemo, radiation) treatment. Of course, in cases where they have metastatic disease, hormone therapy can be used as first-line treatment, and these potential side effects—which can wreak havoc on patients―can be underdiscussed by oncologists.

For example, the early-stage breast cancer patient is commonly told, “Congratulations, you have completed your treatment. Take this prescription for hormonal therapy. I will see you back here in 6 months.” Patients in this scenario might think, “6 months? Why so long?”

During those 6 months a lot of unpleasant events—hot flashes, night sweats, mood changes, menstrual changes, low libido, vaginal dryness, pain with intercourse, and even the beginnings of vaginal atrophy—can happen.

This is very disruptive to a patient’s quality of life. So is she supposed to be happy that she survived and then just accept these side effects while trying to re-engage in her life emotionally and be physically healthy again? This has been a life-altering experience. Were these serious side effects anticipated and planned for?

As a nurse navigator, you have a key role in educating the patient about potential side effects, as well as finding ways to diminish some of them. If not, then there is a high probability your patient is going to stop taking hormone therapy each day.

We know that approximately 61% of patients do not take their hormonal therapy medicines as prescribed, due to the side effects. Added to that, some patients may be on this therapy for as long as 10 years, and we will see more patients making the decision to stop. In addition, the patient’s spouse or partner isn’t going to like these side effects either and may encourage her to stop this treatment.

First, the patient needs to understand the purpose and importance of this medication. The doctor has said she is done with her therapy when, in fact, she isn’t at all. This might actually be the most important treatment she gets. Next, discuss the side effects and how they might be managed. For example, at night when getting ready for bed, wear cotton clothes in layers; use a Chillow pillow or “Cool” pillow; turn on a fan; and drop the temperature in the bedroom. Invest in a bottle of Astroglide for vaginal lubrication during sex and use Replens as a daily vaginal moisturizer. If the side effects persist, some doctors will prescribe Effexor, an antidepressant that was accidentally discovered to eliminate hot flashes and night sweats as well as stabilize a patient’s mood.

You should consider creating educational materials for this important visit and call the patient 1 month after she begins her therapy. Don’t wait 6 months!

Have her score the severity of her symptoms on a scale of 1-5. Ask her to keep a journal of the side effects, when they happen, and their severity. Otherwise, she may report to you that all of the side effects are happening constantly and are 5s.

And how about her spouse/partner? This individual needs education too! Otherwise the spouse/partner will not understand what is happening and why, and will encourage her to stop the medicine. So, become Dr Ruth!

Related Articles
Is There a Way to Perform Oncology Navigation Tasks and Function as a Team?
Lillie D. Shockney, RN, BS, MAS, ONN-CG
November 7, 2018 | Navigation and Survivorship News | Insights into Navigation
How Parents with Cancer Can Traverse the Tricky Territory of Communicating with Young Children About Cancer
Lillie D. Shockney, RN, BS, MAS, ONN-CG
October 22, 2018 | Navigation and Survivorship News | Insights into Navigation
Supporting the Decisions of Patients with Advanced Cancer
Lillie D. Shockney, RN, BS, MAS, ONN-CG
October 9, 2018 | Navigation and Survivorship News | Insights into Navigation

Thank you to our Corporate Sponsors and Alliance Partners!

  • National Alliance Partner

    National Alliance Partner

  • National Alliance Partner

    National Alliance Partner

  • National Healthcare SystemAlliance Partner

    National Healthcare System
    Alliance Partner

  • National Healthcare SystemAlliance Partner

    National Healthcare System
    Alliance Partner

  • Silver Corporate Sponsor

    Silver Corporate Sponsor

  • Silver Corporate Sponsor

    Silver Corporate Sponsor

  • Silver Corporate Sponsor

    Silver Corporate Sponsor

  • Silver Corporate Sponsor

    Silver Corporate Sponsor

  • Silver Corporate Sponsor

    Silver Corporate Sponsor

  • Silver Corporate Sponsor

    Silver Corporate Sponsor

  • Cornerstone Corporate Sponsor

    Cornerstone Corporate Sponsor

  • Industry Relations Council Alliance Sponsor

    Industry Relations
    Council Alliance Sponsor

  • Industry Relations Council Member

    Industry Relations
    Council Member

  • Industry Relations Council Member

    Industry Relations
    Council Member

  • Industry Relations Council Member

    Industry Relations
    Council Member